Alert archive / Minnesota / Heat Advisories in 2022

Heat Advisory 3, NWS Twin Cities, MN

July 5, 20225 counties in Minnesota

NWS Twin Cities, MN issued this heat advisory at Jul 5, 2022, 3:14 AM CDT for 5 counties in Minnesota. It took effect at Jul 5, 2022, 12:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jul 5, 2022, 3:14 AM CDT (08:14 UTC)
In effect from
Jul 5, 2022, 12:00 PM CDT
Expired
Jul 5, 2022, 6:54 PM CDT
In force
7 hr
Issued by
NWS Twin Cities, MN

Counties Blue Earth County, MN, Faribault County, MN, Freeborn County, MN, Martin County, MN, Waseca County, MN

The radar

The Minneapolis radar (KMPX), 118 km from the middle of the area, began a volume at 08:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.2 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2022-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1545 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2022-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1545 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1141 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.7
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted.

760 
WWUS73 KMPX 050814
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
314 AM CDT Tue Jul 5 2022

MNZ091>093-051615-
/O.NEW.KMPX.HT.Y.0003.220705T1700Z-220706T0100Z/
Martin-Faribault-Freeborn-
Including the cities of Fairmont, Blue Earth, and Albert Lea
314 AM CDT Tue Jul 5 2022

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING...

* WHAT...Heat index values up to 103 expected.

* WHERE...Martin, Faribault and Freeborn Counties.

* WHEN...From noon today to 8 PM CDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible, reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

NDC
2 follow-up statements
527 
WWUS73 KMPX 051534
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
1034 AM CDT Tue Jul 5 2022

MNZ083-084-060100-
/O.EXA.KMPX.HT.Y.0003.220705T1700Z-220706T0100Z/
Blue Earth-Waseca-
Including the cities of Mankato and Waseca
1034 AM CDT Tue Jul 5 2022

...HEAT ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WHAT...Heat index values up to 101 expected.

* WHERE...Blue Earth and Waseca Counties.

* WHEN...From noon today to 8 PM CDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

* ADDITIONAL DETAILS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible, reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

MNZ091>093-060100-
/O.CON.KMPX.HT.Y.0003.220705T1700Z-220706T0100Z/
Martin-Faribault-Freeborn-
Including the cities of Fairmont, Blue Earth, and Albert Lea
1034 AM CDT Tue Jul 5 2022

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WHAT...Heat index values up to 103 expected.

* WHERE...Martin, Faribault and Freeborn Counties.

* WHEN...From noon today to 8 PM CDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible, reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
020 
WWUS73 KMPX 052354
NPWMPX

URGENT - WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
654 PM CDT Tue Jul 5 2022

MNZ083-084-091>093-060100-
/O.CAN.KMPX.HT.Y.0003.000000T0000Z-220706T0100Z/
Blue Earth-Waseca-Martin-Faribault-Freeborn-
Including the cities of Mankato, Waseca, Fairmont, Blue Earth, 
and Albert Lea
654 PM CDT Tue Jul 5 2022

...HEAT ADVISORY IS CANCELLED...

Showers and thunderstorms plus the loss of daytime heating have
diminished heat index values below thresholds necessary for a Heat
Advisory. Therefore, the Heat Advisory has been cancelled.

$$

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this heat advisory went out at Jul 4, 11:02 PM CDT, 4 hours 12 minutes earlier.

Area forecast discussion, Jul 4, 11:02 PM CDT, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1102 PM CDT Mon Jul 4 2022

.UPDATE...
Issued at 1051 PM CDT Mon Jul 4 2022

Updated to include 06z aviation discussion below.

&&

.DISCUSSION...(This evening through Monday)
Issued at 251 PM CDT Mon Jul 4 2022

KEY MESSAGES:

- Areas of dense fog tonight across eastern MN and WI.

- Low chances for thunderstorms continue with the best chance
  Wednesday and Wednesday night across southern MN.

Early day sub-severe MCS has pushed off to the east and skies are
gradually clearing. Deep low level moisture and weak mixing are
making this process a bit difficult but satellite trends are clear.
Meager CAPE (although it will increase this afternoon as skies clear)
and no focused forcing mechanism should limit the potential for
redevelopment of storms this afternoon and evening. This should leave
a mostly clear evening ahead. Winds will drop off through the
overnight and the presence of abundant low level moisture under
mostly clear skies should get widespread fog to form across eastern
MN and WI beginning after 11 PM. Some of it could be dense.

The fog should dissipate quickly Tuesday morning with the high summer
sun angle and low clouds will scatter out. A robust warm front will
be situated along the IA/MN border with high dew points in the mid
70s pooling near it. Depending how warm temperatures get in the
afternoon, heat indices could reach the low 100s and necessitate a
Heat Advisory across far southern MN.

With the mid 70s dew points and near 2 inch pwats, somewhat steep mid
level lapse rates of 7-7.5 C/km, and a nearby front, substantial
CAPE is expected to materialize by Tuesday afternoon. Rounds of
thunderstorms and heavy rainfall are possible through the afternoon
and night across southern MN. The confidence in coverage and timing
are such that prevent greater than 40 PoP at any given time, but it's
likely storms will develop within that area at some point during the
period.

The storm threat will expand northward some for Wednesday, but
lingering cloud cover from the night before should limit heating and
lapse rates are poorer. Nevertheless, clusters/rounds of
thunderstorms appear likely - again most likely across southern MN -
and especially Wednesday night with support from a strengthening LLJ.

By late week, the upper ridge buckles northward over the Rockies a
bit which should reduce the number of disturbances ejecting out
across the Plains. This should allow for a couple reliably dry days
until early next week when the current pattern returns. Broad ridging
across the south and a zonal flow will keep temperatures consistently
in the mid to upper 80s with lows in the upper 60s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1051 PM CDT Mon Jul 4 2022

Ceilings have cleared out from all TAF sites at the start of this
TAF period but with plenty of low level moisture trapped under the
nightly inversion and winds going calm tonight, fog and low stratus
will be an issue through the early morning hours. All sites will be
susceptible but it will mainly be an issue for central and eastern MN
through western WI. IFR conditions are likely, potentially even LIFR
for a brief period around sunrise. Conditions will return to VFR by
late morning as increased daytime heating and winds picking up from
the northeast help scour out the low level moisture.

KMSP...MVFR conditions are expected to develop after midnight with
IFR conditions near or shortly before sunrise. IFR-or-worse
conditions are then expected to persist throughout the morning push,
then conditions will gradually improve late morning into the early
afternoon hours.

/OUTLOOK FOR KMSP/
Wed...MVFR possible with a chance of SHRA/TSRA. Wind SE 10-15 kts.
Thu...VFR. Wind SE 5-10 kts.
Fri...VFR. Wind E 5 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

UPDATE...JPC
DISCUSSION...Borghoff
AVIATION...JPC
Hazardous weather outlook, Jul 4, 9:35 PM CDT, 5 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
935 PM CDT Mon Jul 4 2022

MNZ041-042-047-048-054>057-064-065-073-074-082-091-052030-
Douglas-Todd-Stevens-Pope-Lac Qui Parle-Swift-Chippewa-Kandiyohi-
Yellow Medicine-Renville-Redwood-Brown-Watonwan-Martin-
935 PM CDT Mon Jul 4 2022

This Hazardous Weather Outlook is for portions of central
Minnesota...south central Minnesota...southwest Minnesota and
west central Minnesota.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Additional chances for thunderstorms are in the forecast through
midweek, especially across southern Minnesota. A few storms could
be severe and locally heavy rainfall is possible.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed tonight.

MNZ043>045-049>053-058>063-066>070-075>078-083>085-092-093-
WIZ014>016-023>028-052030-
Morrison-Mille Lacs-Kanabec-Stearns-Benton-Sherburne-Isanti-
Chisago-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-McLeod-
Sibley-Carver-Scott-Dakota-Nicollet-Le Sueur-Rice-Goodhue-
Blue Earth-Waseca-Steele-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
935 PM CDT Mon Jul 4 2022

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...northwest Wisconsin and west central
Wisconsin.

.DAY ONE...Tonight.

Areas of dense fog are expected overnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Additional chances for thunderstorms are in the forecast through
midweek, especially across southern Minnesota. A few storms could
be severe and locally heavy rainfall is possible.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed tonight.

In the hours before

Special weather statement, Jul 5, 2:29 AM CDT, 45 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
229 AM CDT Tue Jul 5 2022

MNZ063-070-077-078-WIZ014>016-023>028-051300-
Washington-Dakota-Rice-Goodhue-Polk-Barron-Rusk-St. Croix-Pierce-
Dunn-Pepin-Chippewa-Eau Claire-
Including the cities of Stillwater, Hastings, Faribault,
Red Wing, Osceola, Rice Lake, Ladysmith, Hudson, River Falls,
Menomonie, Durand, Chippewa Falls, and Eau Claire
229 AM CDT Tue Jul 5 2022

...PATCHY DENSE FOG ACROSS PARTS OF WEST CENTRAL WISCONSIN AND
EAST CENTRAL MINNESOTA...

Patchy dense fog will be present this morning with some areas
having visibilities of a quarter mile or less. This will be most
common in low lying areas and near lakes, rivers, or other bodies
of water.

If you will be traveling this morning use caution as visibilities
could fall with little notice. If driving, slow down, use your
headlights, and leave plenty of distance ahead of you.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 3:38 PM CDTSevere Thunderstorm WarningMPXBrown, Redwood37 min
Jul 5, 4:22 PM CDTSpecial Weather StatementMPXBrown53 min
Jul 5, 4:29 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXBrown, Watonwan46 min
Jul 5, 5:03 PM CDTSpecial Weather StatementMPXRedwood117 min
Jul 5, 5:03 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Watonwan42 min
Jul 5, 5:36 PM CDTSevere Thunderstorm WarningMPXMartin54 min
Jul 5, 5:51 PM CDTSevere Thunderstorm WarningMPXBlue Earth39 min
Jul 5, 6:17 PM CDTSpecial Weather StatementMPXFaribault, Freeborn88 min
Jul 5, 6:32 PM CDTSpecial Weather StatementMPXBlue Earth, Martin43 min

Nearby

Heat Advisories in Minnesota, 2022Every heat advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.